[Editor’s Note: On Jan. 10, 2017, Shellie Gossman found out she had breast cancer. She is sharing her journey with Times Plain Dealer readers.]
CRESCO - My fifth treatment of Taxol only was on March 6. Same side effects of nausea, headache, bloody nose, very dry skin, cold hands, no taste, and my tongue feels like it is constantly burnt, but add in diarrhea and severe body pain.
My sixth treatment was March 13. I am getting used to going now. Most of the nurses who do the IVs are pretty good. They do such a good job. I normally do not feel the IV. Some have a very hard time, and I just cry when they put it in.
I am told the side effects get worse the more treatments you have done. I can believe that. They are getting worse every week. It seems like every week a new one shows up.
April 11th was my 10th Taxol treatment. Time has gone so fast, I have two more of this treatment, then I start a different one. My nurses told me that the next round is harder on you. I sure hope not.
I am handling this one ok, although Wednesday night I did start to get some neuropathy in my toes and fingers. Neuropathy is a huge side effect that can be life-long. It makes your hands feel like they are freezing and are just starting to thaw out. Nothing I do seems to make it go away. I told my oncologist about it, and we will monitor it and adjust my dosage next week if I still have some tingling going on.
I still have the rash on my face and body. I hope after I finish the Taxol drug that it goes away.
Another side effect I have is my fingernails are starting to die and slowly starting to pull away from the nail bed. They also look bruised, so I keep them painted for now.
We are in full swing of track season in our house. I am trying to not feel so overwhelmed with everything going on, but some days I really get tired. My body just hurts. It seems that every old injury or surgery I have ever had hurts now.
One of my favorite things to do is bowl on league. Since the sixth week, I have not been able to bowl. There is just no way that I could throw the bowling ball for three games. It’s very upsetting I had to stop, but it is a small sacrifice to make.
I have lost just about all the hair on my head! I have a few spots that have a few little strands. When my hair started to come out and we buzzed my hair, I had hopes that I would not lose all of my hair, no such luck.
I guess with the next treatment I will also lose my eyelashes and eyebrows. The first time I went out in public without my wig I was so worried about people staring at me. I wore a scarf that covered my head but still worried.
I am still working every day that I am not at chemo but some days are very hard to stay there all day. When I feel like going home I just remind myself that I can do this! Just one more hour, then when I get through that hour, I tell myself I got this! One more hour! That is how I live my day . . . one more hour . . . one more day! I can do this!